Diabetes and Other Drugs That Make You Fat

| March 8, 2017

If you have been diagnosed with type 2 diabetes, your doctor has probably talked to you about the importance of keeping a healthy body weight and losing excess pounds if you need to. But sometimes it isn’t that easy – you follow a healthy eating plan and get regular exercise, but still your weight doesn’t budge.

Perhaps the reason isn’t your diet and lifestyle, but what your doctor wrote on his prescription pad. It is a cruel, catch-22 situation that many of the drugs used to treat type 2 diabetes and other obesity-linked conditions can themselves cause weight gain. In fact, between 10 and 15 per cent of all weight issues are estimated to be linked to prescription drugs.

Sulphonylurea drugs, such as glibenclamide (Daonil), glipizide (Glucotrol) and glimepiride (Amaryl) reduce blood sugar by increasing the amount of insulin the pancreas produces. This can cause increased appetite and low blood sugar (hypoglycaemia) episodes that have you reaching for the nearest high-carb snack.

Pioglitazone (Actos), which helps to increase the sensitivity of cells to insulin, has also been found to cause weight gain. More worrying are some of the other side effects of Actos, which include bladder cancer, as reported earlier here.

Insulin itself also tends to promote weight gain – one study found that people gained nearly 11 pounds on average during their first three years on insulin.

Other drugs that often cause weight gain include:

  • some forms of beta-blockers, prescribed to control blood pressure, angina and heart failure – these reduce your body’s reaction to exercise, so you don’t burn as many calories
  • corticosteroids, such as prednisolone – these anti-inflammatory drugs are often used for asthma, hay fever and autoimmune disorders
  • antihistamines, such as Benadryl and phenergan – these are prescribed for allergies, hay fever and travel sickness
  • antidepressants such as paroxetine (Paxil), and most mood stabilisers and antipsychotic drugs

If you suspect your weight problem could be medication-related, talk to your doctor about switching to an alternative that doesn’t have this side effect. Better still, try to come off medication altogether by following the suggestions made in Real Diabetes Truth.

In my next blog post, I’ll be revealing some rather ugly truths about the sugar industry.

Wishing you the best of health,

Martin Hum
PhD DHD Nutritionist
for Real Diabetes Truth

Bear in mind we are not addressing anyone’s personal situation and you should rely on this for informational purposes only. Please consult with your own physician before acting on any recommendations contained herein.

Sources

Russell-Jones D, Khan R. Insulin-associated weight gain in diabetes–causes, effects and coping strategies. Diabetes Obes Me

 

Print Friendly

Tags: , , ,

Category: Diabetes Drugs

Comments are closed.